Oral bisphosphonates are often prescribed to postmenopausal women to treat or prevent osteoporosis. Some recent news reports have suggested that there may be increased risks of a condition called atypical subtrochanteric fractures of the femur in patients who have take oral bisphosphonates, such as Fosamax, Boniva, Reclast, and Actonel.
The Food and Drug Administration (FDA) is still reviewing data and information concerning the problem, and there is no concrete connection between fractures and oral bisphosphonates. The FDA is currently working with the ASBMR Task Force as well as experts from several other organizations to gather more information and gain a better understanding of the issue.
Because of reports concerning femur fractures that occurred in females with osteoporosis who took bisphosphonates, the FDA has now requested information from all bisphosphonate drug manufacturers in reference to this possible safety issue. From the data gathered and reported, the Food and Drug Administration did not find an increased risk in females who used the medication.
In addition to the above, the FDA also reviewed an article published in the Journal of Bone and Mineral Research in 2008. The article analyzed information from two observational studies in people with osteoporosis. The authors of the article came to the conclusion that femur fractures of the atypical subtrochanteric variety shared some traits with another condition. This second condition is called osteoporotic hip fracture (classical variety). In both of these conditions, the common traits included the age of the patient, the traumatic mechanism, and the sex of the patient. The information compiled in the article indicated that people who consumed bisphosphonates and those who did use the drug showed about the same rates of femur fractures related to hip fractures (of the classical osteoporotic variety).
The Food and Drug Administration has a commitment to make the public aware of its ongoing drug safety reviews. The FDA will continue to assess new data and information as it becomes available. The FDA plans to update the public when the agency’s assessment is finished.
Important Information for Patients
Patients should continue to take their medication as prescribed by their physician. Patients should also discuss any concerns with their healthcare provider. If a patient develops any new pain in their hip or thigh, then they should discuss this with their physician. Also, patients should report all side effects from bisphosphonates to the Food and Drug Administration’s MedWatch program.
Important Information for Healthcare Professionals
The Food and Drug Administration encourages healthcare professionals to adhere to the following:
- carefully read and follow all recommendations on the drug’s label when prescribing oral bisphosphonates
- be aware of the risks of atypical subtrochanteric femur fractures in those who take oral bisphosphonates
- contact the FDA’s MedWatch program to report any harmful or unusual events that arise from the use of oral bisphosphonates
- make sure each patient has an understanding of the known risks and benefits of taking oral bisphosphonates
Legal action was recently filed against the Tropical Smoothie Café after patrons were exposed to the hepatitis A virus after drinking tropical smoothies sold by the national chain of restaurants. This initial [...]September 26, 2016 By: Seeger Weiss read more
Chevrolet’s so-called “clean diesel” models Cruze and Colorado emit higher levels of pollution than originally disclosed to the government, and more than the company claimed was emitted in its marketing [...]September 2, 2016 By: Seeger Weiss read more
For some time, Janssen Pharmaceutical’s diabetes medication Invokana has been known to trigger serious side effects, including ketoacidosis, in users. Ketoacidosis occurs when there is a presence of abnormally high ketones in [...]August 31, 2016 By: Seeger Weiss read more